Skip to main content

Can Biaxin cause headaches?

Medically reviewed by Leigh Ann Anderson, PharmD. Last updated on Aug 28, 2021.

Official answer

by Drugs.com

Yes, Biaxin has been associated with headaches in clinical studies. It is a common side effect, occurring in about 1% to 10% of patients.

In general, the most common side effects with Biaxin are abdominal (stomach area) pain and discomfort, diarrhea, nausea, vomiting, and dysgeusia (altered taste) / taste perversion.

All drugs can lead to side effects, but many people only have minor side effects or no side effects at all. Call your doctor or get medical help right away if any side effects are concerning to you or do not go away.

What does Biaxin treat?

Biaxin (clarithromycin) is an oral macrolide antibiotic that is used to treat many different bacterial infections, including:

  • respiratory tract infections (for example, bronchitis or pneumonia)
  • certain skin infections
  • tonsillitis or bacterial sore throats like strept throat
  • intestinal (stomach) ulcers caused by the bacteria Helicobacter pylori (H. pylori), along with other medicines
  • treatment or prevention of some types of lung infections in people living with HIV

The brand name products Biaxin and Biaxin XL have been discontinued by the manufacturer, but the generic formulation, known as clarithromycin, is still available. It comes as a 250 or 500 mg oral tablet or as an oral suspension and is usually quite affordable.

Take your medicine for as long as directed by your doctor, even if you start to feel better.

This is not all the information you need to know about Biaxin (clarithromycin) for safe and effective use and does not take the place of talking to your doctor about your treatment. Review the full Biaxin information here, and discuss this information and any questions you have with your doctor or other health care provider.

References

Related medical questions

Drug information

Related support groups